Alert archive / South Carolina / Freeze Warnings in 2019

Freeze Warning 4, NWS Columbia, SC

November 8, 201917 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Nov 8, 2019, 3:03 AM EST for 17 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 9, 2019, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2019, 3:03 AM EST (08:03 UTC)
In effect from
Nov 9, 2019, 3:00 AM EST
Expired
Nov 9, 2019, 8:29 AM EST
In force
5 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2019-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2019-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS72 KCAE 080803
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
303 AM EST Fri Nov 8 2019

...Freeze Warning Early Saturday Morning...

.Canadian High pressure will bring freezing temperatures to much
of central South Carolina and the Central Savannah River Area of
Georgia during the early morning hours Saturday. Temperatures
around freezing are forecast again for the early morning hours 
Sunday.

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
090000-
/O.UPG.KCAE.FZ.A.0002.191109T0800Z-191109T1400Z/
/O.NEW.KCAE.FZ.W.0004.191109T0800Z-191109T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
303 AM EST Fri Nov 8 2019

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST SATURDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EST Saturday. 

* TEMPERATURES...Lows mainly in the upper 20s in north-central
  South Carolina, and lower 30s in central South Carolina and the
  Central Savannah River Area of Georgia.

* TIMING...3 am to 9 am EST Saturday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures. 

&&

$$
3 follow-up statements
889 
WWUS72 KCAE 081942
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
242 PM EST Fri Nov 8 2019

...Freeze Warning Early Saturday Morning...

.Canadian High pressure will bring freezing temperatures to much
of central South Carolina and the Central Savannah River Area of
Georgia during the early morning hours Saturday. Temperatures
around freezing are forecast again for the early morning hours
Sunday.

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
091045-
/O.CON.KCAE.FZ.W.0004.191109T0800Z-191109T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
242 PM EST Fri Nov 8 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EST
SATURDAY...

* TEMPERATURES...Lows mainly in the upper 20s in north-central
  South Carolina, and lower 30s in central South Carolina and the
  Central Savannah River Area of Georgia.

* TIMING...3 am to 9 am EST Saturday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures.

&&

$$
738 
WWUS72 KCAE 090916
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
416 AM EST Sat Nov 9 2019

...Freeze Warning Early This Morning...

.Canadian High pressure will bring freezing temperatures to much
of central South Carolina and the Central Savannah River Area of
Georgia during the early morning hours. Temperatures around 
freezing are forecast again for the early morning hours Sunday.

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
091400-
/O.CON.KCAE.FZ.W.0004.000000T0000Z-191109T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
416 AM EST Sat Nov 9 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURES...In the lower 30s, coldest in low lying and well
  sheltered locations.

* TIMING...Until 9 AM this morning. 

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. You may want to take precautions to protect plants
sensitive to freezing temperatures.

&&

$$
726 
WWUS72 KCAE 091329
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
829 AM EST Sat Nov 9 2019



GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
091430-
/O.CAN.KCAE.FZ.W.0004.000000T0000Z-191109T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
829 AM EST Sat Nov 9 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Columbia has cancelled the Freeze
Warning.

Temperatures have risen above freezing.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Nov 8, 1:29 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 8, 1:29 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 AM EST Fri Nov 8 2019

.SYNOPSIS...
A strong cold front will move through the region before sunrise.
Showers along the front will shift east of the forecast area
during the predawn hours. The pressure ridge behind the front
will support dry weather and freezing or near freezing
temperatures Friday night and Saturday night. The next chance of
rain will be early next week as another cold front moves into
the Southeast, followed by another round of potentially freezing
temperatures midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning...The cold front will move through the
forecast area. Rain along the front will shift east of the area
during the predawn hours.

Today and tonight...It will be dry behind the front. Breezy
conditions will occur just behind the front today. The NAM and
GFS Bufkit momentum transfer tool and GFS LAMP suggest gusts
around 20 mph. There will be little or no diurnal temperature
recovery today because of strong cold advection.

The approaching pressure ridge will continue to direct dry air
into the forecast area tonight. A diminishing pressure gradient
will occur as the ridge axis gets closer to the area. Expect
light northeast wind. The guidance has been consistent with low
temperatures below freezing across most of the area. A freeze
warning will be needed.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold air mass will remain in the area through Sunday morning
with high and low temperatures 15 to 20 degrees below normal for
early November. Expect highs only in the 50s Saturday. Expect
nighttime temperatures to drop into the lower 30s Saturday
night. Temperatures will moderate Sunday afternoon closer to
normal as the Canadian surface high moves offshore and winds
shift to the southwest by afternoon. Highs will be in the mid
60s. A few high clouds could move in Sunday night ahead of the
next weather system, which would limit radiational cooling, and
lows will be warmer at around 40 degrees.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Veteran's Day Monday will be mild with highs near 70 and
increasing moisture. Winds will become southwest ahead of the
approaching cold front diving east and south from the Great
Lakes and Central Plains. The cold front is expected to push
through the region Tuesday with a chance of showers. This will
be followed by another Canadian air mass that will push across
the Midlands and CSRA Tuesday night through Thursday. The lowest
temperatures of the year so far will be possible, with Tuesday
night lows in the mid to upper 20s, and Wednesday's highs only in
the 40s. It will be very cold again Wednesday night, but should
at least warm into the lower 50s on Thursday. The GFS shows a
wet weather system moving up from the Gulf on Thursday night,
but this is an outlier solution so have little confidence at
this time.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Rain will end from west to east as drying occurs behind the
strong cold front. The GFS LAMP and model time-height displays
support mainly MVFR conditions associated with lingering low-
level moisture just behind the front until around 13z. VFR
conditions should occur during the rest of the 24-hour TAF
period with high pressure to the west continuing to direct dry
air into the area. It will be breezy just behind the front
today. The NAM and GFS Bufkit momentum transfer tool and GFS
LAMP suggest gusts around 18 knots. A diminishing pressure gradient
will occur as the ridge axis gets closer to the area and expect
less wind toward sunset.

EXTENDED AVIATION OUTLOOK...A dry air mass should ensure VFR
conditions through Sunday. Moisture will increase Monday in a
southerly flow between offshore high pressure and an approaching
cold front. Main impacts associated with showers will likely
occur Monday night and Tuesday as the front moves through the
region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Watch from late tonight through Saturday morning for
     GAZ040-063>065-077.
SC...Freeze Watch from late tonight through Saturday morning for
     SCZ016-018-020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Nov 7, 11:54 AM EST, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1154 AM EST Thu Nov 7 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
081700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1154 AM EST Thu Nov 7 2019

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

A Frost Advisory and/or Freeze Warning may be needed Friday night,
Saturday night and mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Carolina, 2019Freeze Warnings in Georgia, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.